Alert archive / Oklahoma / Flash Flood Warnings in 2017

Flash Flood Warning 65, NWS Norman, OK

July 2, 2017Coal County, Oklahoma

NWS Norman, OK issued this flash flood warning at Jul 2, 2017, 6:53 PM CDT for Coal County, Oklahoma. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2017, 6:53 PM CDT (23:53 UTC)
Expired
Jul 3, 2017, 1:00 AM CDT
In force
6 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

County Coal County, OK

The radar

The Norman radar (KTLX), 126 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 8:59 PM CDTFLASH FLOOD3 W Lehigh, OKWATER OVER THE ROAD ON CTY RD 1760.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 126 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2017-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 308 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2017-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
308 J/kg
Mixed-layer CIN
-268 J/kg
Mixed-layer LCL
1294 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

518 
WGUS54 KOUN 022353
FFWOUN
OKC029-030300-
/O.NEW.KOUN.FF.W.0065.170702T2353Z-170703T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
653 PM CDT SUN JUL 2 2017

The National Weather Service in Norman has issued a

* Flash Flood Warning for...
  Coal County in southeastern Oklahoma...

* Until 1000 PM CDT
  
* At 652 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Four inches of rain have 
  fallen very quickly. Flash flooding is occurring or is imminent.

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3451 9615 3442 9615 3442 9651 3451 9651
      3451 9647 3476 9629 3477 9611 3477 9609
      3451 9609

$$

03
1 follow-up statement
939 
WGUS54 KOUN 030241
FFWOUN
OKC029-030600-
/O.EXT.KOUN.FF.W.0065.000000T0000Z-170703T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
941 PM CDT SUN JUL 2 2017

The National Weather Service in Norman has extended the

* Flash Flood Warning for...
  Coal County in southeastern Oklahoma...

* Until 100 AM CDT
  
* At 938 PM CDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across southern Coal county 
  with additional storms moving toward the warned area. Three to 
  five inches of rain have already fallen across the area. Flash 
  flooding is already occurring.

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3451 9615 3442 9615 3442 9651 3451 9651
      3451 9647 3476 9629 3477 9611 3477 9609
      3451 9609

$$

MAXWELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 2:16 PM CDT, 4 hours 37 minutes earlier.

Area forecast discussion, Jul 2, 2:16 PM CDT, 4 hours 37 minutes before
Area Forecast Discussion
National Weather Service Norman OK
216 PM CDT Sun Jul 2 2017

.DISCUSSION...
Rain chances and location of said rain continues to be main
challenge moving forward the next several days.

MCV moving across southwest toward central Oklahoma expected to
be mechanism for development of scattered convection across
portions of central into southeast Oklahoma this afternoon and
evening. Sufficient instability exists for a few marginally severe
storms, but should be more multicell and pulse as wind shear
remains very weak.

As we move through the next several days it will be tough
to really nail down timing and locations, much like today will
likely be driven by small scale features that will not show
themselves on scales that models are able to get a handle on.
Therefore will have to cont to follow the signals the models do
pick up on. The first of which is a minor shortwave that drop
southeast out of the high plains of CO overnight. This will aid in
development of complex of storms that may move back into western
Oklahoma overnight and approach central Oklahoma toward morning.
This feature then continue to drift south/southeast keeping better
rain chances in areas near and northeast of the OKC metro
Tuesday.

Next feature will be shortwave that drops south through Plains
Tuesday night into Wednesday, which may provide one more day with
chance of rain come Wednesday.

After this we begin to come under the influence of upper ridge
that build north and northeast into central Rockies into the
central Plains. This will likely shut off the better rain chances
and leave us with hot and muggy weather by the end of the week
into next weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  71  90  73  90 /  30  30  40  30
Hobart OK         71  93  73  95 /  30  30  30  20
Wichita Falls TX  74  95  75  96 /  20  30  20  20
Gage OK           69  93  68  93 /  30  20  40  20
Ponca City OK     70  88  71  87 /  40  30  60  40
Durant OK         74  91  74  91 /  60  30  20  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

26/30
Hazardous weather outlook, Jul 2, 4:31 PM CDT, 2 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
431 PM CDT Sun Jul 2 2017

OKZ004>048-050>052-TXZ083>090-032145-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
431 PM CDT Sun Jul 2 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Isolated severe storms will remain possible through Sunday evening
east of areas from Enid to Oklahoma City to Waurika. Very high
instability has developed which have allowed storms to strengthen
very quickly. The initial line of storms will move east out of the
area with the potential for redevelopment of strong to severe
storms through the early evening. The main threat will be
damaging winds of 70 mph and hail up to the size of half dollars.
Locally heavy rainfall and frequent lightning will also be
possible affecting outdoor activities today.

Late tonight, additional showers and thunderstorms will move
into western Oklahoma from the high plains with the potential of
marginally severe thunderstorms. Locally heavy rainfall and
frequent lightning will be possible as well.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
Scattered thunderstorms are possible Monday though Thursday at
times. Strong to marginally severe storms will be possible again
on Monday and Tuesday, mainly across northern and central
Oklahoma.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jul 2, 6:10 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
610 PM CDT SUN JUL 2 2017

OKZ028-029-040-030000-
Garvin OK-Cleveland OK-McClain OK-
610 PM CDT SUN JUL 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Garvin...
southeastern Cleveland and southwestern McClain Counties Until 700 PM
CDT...

AT 608 PM CDT, a strong thunderstorm was located 6 miles northeast of
Lindsay, moving east at 35 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Pauls Valley, Purcell, Slaughterville, Lindsay, Lexington, Maysville,
Dibble, Wayne, Washington, Paoli, Etowah, Rosedale, Criner, Payne,
Whitebead and Erin Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3477 9767 3491 9767 3495 9761 3503 9764
      3517 9715 3472 9714
TIME...MOT...LOC 2308Z 255DEG 31KT 3489 9752

03
Special weather statement, Jul 2, 6:12 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
612 PM CDT SUN JUL 2 2017

OKZ012-022345-
Garfield OK-
612 PM CDT SUN JUL 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR eastern Garfield County Until 645
PM CDT...

AT 609 PM CDT, a strong thunderstorm was located near Breckenridge.
This storm was nearly stationary.

HAZARDS INCLUDE...
Hail up to the size of pennies...
Wind gusts to 50 MPH...

Locations impacted include...
Enid, Garber, Covington, Breckenridge, Fairmont, Douglas and Hayward.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3658 9746 3627 9746 3625 9781 3652 9776
TIME...MOT...LOC 2309Z 338DEG 1KT 3644 9770

03
Special weather statement, Jul 2, 6:19 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
619 PM CDT SUN JUL 2 2017

OKZ046-050-030000-
Love OK-Carter OK-
619 PM CDT SUN JUL 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR north central Love and
southeastern Carter Counties Until 700 PM CDT...

AT 617 PM CDT, a strong thunderstorm was located near Lone Grove,
moving northeast at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Ardmore, Lone Grove, Dickson, Springer, Gene Autry, Overbrook and
Lake Murray.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3402 9724 3418 9735 3438 9717 3437 9706
      3435 9704 3434 9704 3433 9703 3433 9693
      3417 9694 3417 9697 3410 9697
TIME...MOT...LOC 2317Z 245DEG 18KT 3416 9723

03
Local storm report, Jul 2, 6:21 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
621 PM CDT SUN JUL 2 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     TSTM WND GST     LONE GROVE              34.18N 97.26W
07/02/2017  E60 MPH          CARTER             OK   TRAINED SPOTTER

&&

JP
Local storm report, Jul 2, 6:23 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
623 PM CDT SUN JUL 2 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     HAIL             LONE GROVE              34.18N 97.26W
07/02/2017  E1.50 INCH       CARTER             OK   TRAINED SPOTTER

&&

JP
Special weather statement, Jul 2, 6:45 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
645 PM CDT SUN JUL 2 2017

OKZ045-046-050-030030-
Love OK-Carter OK-Jefferson OK-
645 PM CDT SUN JUL 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Love...southwestern
Carter and east central Jefferson Counties Until 730 PM CDT...

AT 643 PM CDT, a strong thunderstorm was located over Grady, moving
east at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3385 9746 3389 9745 3392 9749 3390 9755
      3391 9759 3392 9760 3395 9759 3398 9764
      3399 9768 3395 9771 3398 9778 3412 9774
      3409 9731 3382 9738
TIME...MOT...LOC 2343Z 282DEG 21KT 3402 9767

03

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 4:13 AM CDTSpecial Weather StatementOUNHarmon47 min
Jul 2, 4:57 AM CDTSpecial Weather StatementOUNHarmon48 min
Jul 2, 5:25 AM CDTSpecial Weather StatementOUNBeckham, Greer, Jackson20 min
Jul 2, 5:45 AM CDTSpecial Weather StatementOUNBeckham, Greer, Jackson30 min
Jul 2, 2:12 PM CDTSpecial Weather StatementOUNAlfalfa33 min
Jul 2, 2:16 PM CDTSpecial Weather StatementOUNLincoln29 min
Jul 2, 2:22 PM CDTSevere Thunderstorm WarningOUNLincoln38 min
Jul 2, 2:25 PM CDTSpecial Weather StatementOUNOklahoma35 min
Jul 2, 2:47 PM CDTSpecial Weather StatementOUNGrant28 min
Jul 2, 2:48 PM CDTSpecial Weather StatementOUNCarter27 min
Jul 2, 2:48 PM CDTSevere Thunderstorm WarningOUNLincoln, Logan, Oklahoma42 min
Jul 2, 2:59 PM CDTSevere Thunderstorm WarningOUNLincoln46 min
Jul 2, 3:00 PM CDTSevere Thunderstorm WarningOUNLincoln, Pottawatomie, Seminole30 min
Jul 2, 3:10 PM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Murray50 min
Jul 2, 3:12 PM CDTSpecial Weather StatementOUNGrant33 min
Jul 2, 3:17 PM CDTSevere Thunderstorm WarningOUNGrant, Kay43 min
Jul 2, 3:19 PM CDTSevere Thunderstorm WarningOUNLincoln, Logan, Noble, Payne41 min
Jul 2, 3:29 PM CDTSevere Thunderstorm WarningOUNLincoln, Pontotoc, Pottawatomie, Seminole46 min
Jul 2, 3:34 PM CDTAreal Flood AdvisoryOUNLincoln3 hr
Jul 2, 3:51 PM CDTSpecial Weather StatementOUNLincoln24 min
Jul 2, 3:58 PM CDTSevere Thunderstorm WarningOUNGrant29 min
Jul 2, 4:02 PM CDTAreal Flood AdvisoryOUNPottawatomie, Seminole3 hr
Jul 2, 4:14 PM CDTSpecial Weather StatementOUNPontotoc31 min
Jul 2, 4:18 PM CDTFlash Flood WarningOUNSeminole3 hr
Jul 2, 4:19 PM CDTSpecial Weather StatementOUNSeminole26 min
Jul 2, 4:22 PM CDTSevere Thunderstorm WarningOUNJohnston, Murray, Pontotoc53 min
Jul 2, 4:24 PM CDTSpecial Weather StatementOUNJefferson36 min
Jul 2, 4:25 PM CDTSpecial Weather StatementOUNKay50 min
Jul 2, 4:51 PM CDTSpecial Weather StatementOUNCoal, Hughes24 min
Jul 2, 4:54 PM CDTSpecial Weather StatementOUNCarter, Love36 min
Jul 2, 4:56 PM CDTSevere Thunderstorm WarningOUNCoal, Hughes, Pontotoc49 min
Jul 2, 5:02 PM CDTSevere Thunderstorm WarningOUNCarter, Love32 min
Jul 2, 5:10 PM CDTAreal Flood AdvisoryOUNKay3 hr
Jul 2, 5:28 PM CDTSevere Thunderstorm WarningOUNCarter, Murray47 min
Jul 2, 5:42 PM CDTSevere Thunderstorm WarningOUNAtoka, Coal, Hughes, Johnston, Pontotoc48 min
Jul 2, 6:10 PM CDTSpecial Weather StatementOUNMcClain50 min
Jul 2, 6:12 PM CDTSpecial Weather StatementOUNGarfield33 min
Jul 2, 6:17 PM CDTFlash Flood WarningOUNCoal, Murray, Pontotoc6 hr
Jul 2, 6:19 PM CDTSpecial Weather StatementOUNCarter41 min
Jul 2, 6:22 PM CDTSevere Thunderstorm WarningOUNCarter, Love38 min
Jul 2, 6:26 PM CDTSevere Thunderstorm WarningOUNCoal, Johnston, Pontotoc49 min
Jul 2, 6:35 PM CDTSevere Thunderstorm WarningOUNCarter, Jefferson, Stephens40 min
Jul 2, 6:35 PM CDTSevere Thunderstorm WarningOUNCarter, Jefferson, Stephens40 min
Jul 2, 6:42 PM CDTSevere Thunderstorm WarningOUNGarvin, Murray48 min
Jul 2, 6:45 PM CDTSpecial Weather StatementOUNLove45 min

Nearby

Flash Flood Warnings in Oklahoma, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.